Illinois, 2024

Hail in Illinois, February 22, 2024

February 22, 2024 · NWS ILX · 6 events in 2 counties and zones

An unseasonably warm and humid airmass characterized by high temperatures in the upper 50s and lower 60s during the afternoon of February 21st preceded the approach of a cold front. As the front sagged into central Illinois and a nocturnal low-level jet interacted with the boundary, scattered thunderstorms developed across north-central Illinois during the pre-dawn hours of February 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An unseasonably warm and humid airmass characterized by high temperatures in the upper 50s and lower 60s during the afternoon of February 21st preceded the approach of a cold front. As the front sagged into central Illinois and a nocturnal low-level jet interacted with the boundary, scattered thunderstorms developed across north-central Illinois during the pre-dawn hours of February 22nd. The strongest and longest lasting cell tracked from southern Knox County eastward into northern McLean County, producing hail as large as half dollars at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 21, 11:03 PM CST, 3 hours 12 minutes earlier. Its key messages:

  • Main threat of any stronger storms overnight appears focused along a Galesburg-Kankakee line, though overall potential remains low (around 5% chance of severe hail).
  • Near record warmth is likely as the end of the month approaches, with widespread highs in the 70s Tuesday.
  • Thunderstorm chances for Tuesday and Wednesday are on the increase, though the extent of any severe weather threat still remains hazy.
Area forecast discussion, Feb 21, 11:03 PM CST, 3 hours 12 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1103 PM CST Wed Feb 21 2024

.KEY MESSAGES...

- Main threat of any stronger storms overnight appears focused
  along a Galesburg-Kankakee line, though overall potential
  remains low (around 5% chance of severe hail).

- Near record warmth is likely as the end of the month approaches,
  with widespread highs in the 70s Tuesday.

- Thunderstorm chances for Tuesday and Wednesday are on the
  increase, though the extent of any severe weather threat still
  remains hazy.

&&

.UPDATE...
Issued at 834 PM CST Wed Feb 21 2024

Continue to monitor the chance for thunderstorms overnight
associated with a low level jet over the region. KILX VWP
indicates 45-50 kt mid level southerly flow is already in place
this evening which is helping to transport moderate instability
across central Illinois over the next several hours. 00Z KILX
sounding does indicate there is some work to be done, however,
with dry conditions below around 600mb and PWat of only 0.68
inches. There are steep mid-level lapse rates of 7.9C/km and
high-res guidance continues to show gradual saturation with
moderate instability atop a 925mb warm nose eventually
contributing to some pockets of around 1500 J/kg MUCAPE. There may
be a small window after midnight for ingredients to align and
allow some stronger, elevated thunderstorms before the nose of the
LLJ veers into Indiana. Latest few runs of the HRRR have been
trending later and lower coverage of any severe threat. If any
stronger storms do develop, the primary hazard will be marginally
severe hail.

Deubelbeiss

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 245 PM CST Wed Feb 21 2024

Early afternoon temperatures in the low-mid 60s were widespread
over the forecast area, despite the thickening high clouds near
and north of I-74. Regional surface obs show dew points in the 50s
have crept into southeast Missouri, and should advect northeast
into parts of central Illinois by late evening. With the warm
front expected to be roughly along a Beardstown-Bloomington line
overnight, areas south of there will only drop into the lower 50s,
with lows 45-50 to the north.

Latest HRRR is showing some elevated convection developing over
southeast Iowa by late evening, tracking in a general eastward
fashion over the northern CWA after midnight. No changes have been
made to the recent Day1 severe outlook, continuing to highlight a
level 1 (marginal) risk of some large hail. Areas near and north
of I-74 appear to have the best chances of this occurring. Any
severe threat will be out of the area by sunrise.

Main upper wave sweeps across the region on Thursday. Highest
rain chances remain concentrated in the morning hours, though
overall PoP's were reduced a bit across the central and western
parts of the forecast area. With the mild start and cooler air
lagging behind a bit, highs in the 55-60 degree range still appear
reasonable.

Geelhart

.LONG TERM...  (Friday through Next Wednesday)
Issued at 245 PM CST Wed Feb 21 2024

A brief shot of cooler air is still on tap to start the weekend,
as a shortwave moves across the Midwest. Some model differences on
the amount of moisture available with this feature, though
potential for some flurries doesn't appear unreasonable at this
point. Have added some 15% PoP's near and north of I-74 for Friday
night as a result.

Early next week continues to look to be more like late April
rather than late February. 850 mb temperatures in the mid teens
Celsius arrive by early Tuesday, and stand a decent chance to
linger into Wednesday before a strong upper trough sweeps over the
central CONUS around mid week. Latest ECMWF extreme forecast index
is up to 0.9 for highs Tuesday, signifying a highly anomalous
event. 60s return as early as Sunday, and widespread highs in the
low-mid 70s are now expected on Tuesday. Record highs over the
area on Tuesday are generally in the 70-75 degree range, and some
monthly warm-low temperatures could be in jeopardy as well.

Regarding the thunderstorm potential next week, some timing
differences have been emerging in the longer range models, with
how fast the cold front passes as the upper trough digs over the
Plains. Last evening's run of the CSU probabilistic severe weather
forecast highlighted a fairly large area from the Midwest into
eastern Texas, which lines up with the GFS axis of CAPE's >1000
J/kg from this morning's run. The new ECMWF is a bit slower and
lingers more of a threat into Wednesday as well. Main adjustment
to the initialized blends in this part of the forecast was to
increase the chances of thunder to around 30-40%.

Geelhart

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1102 PM CST Wed Feb 21 2024

A warm front is draped across central Illinois late this evening
with scattered showers expected overnight north of the front. A
few storms are possible, but guidance has been backing off on
storm potential. Low pressure will move along the I-72 corridor
late tonight with ceilings quickly dropping to IFR near the low
track. Further north at PIA and BMI, confidence in IFR is low but
couldn't rule out a brief period of MVFR conditions, especially at
BMI. A trailing cold front will bring additional scattered
showers Thursday morning followed by conditions quickly returning
to VFR midday as winds set up out of the N/NNE. Winds will veer to
the NW Wednesday evening.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 21, 2:44 PM CST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
244 PM CST Wed Feb 21 2024

ILZ027>031-036>038-040>048-222045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
244 PM CST Wed Feb 21 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms develop late tonight. A few of the
stronger storms could contain hail up to one inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms will occur Thursday morning into early
Thursday afternoon.

Another storm system may bring thunderstorms to the area early next
week. It is still too early to determine specific threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

ILZ049>057-061>063-066>068-071>073-222045-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
244 PM CST Wed Feb 21 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

There is a small chance for thunderstorms late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms will occur Thursday morning into early
Thursday afternoon.

Another storm system may bring thunderstorms to the area early next
week. It is still too early to determine specific threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

NMA

In the hours before

Special weather statement, Feb 22, 1:09 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
109 AM CST Thu Feb 22 2024

ILZ030-220745-
Marshall-
109 AM CST Thu Feb 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARSHALL COUNTY
THROUGH 145 AM CST...

At 109 AM CST, Doppler radar was tracking a strong thunderstorm over
Henry, or near Lacon, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Henry, Lake Wildwood, and Marshall-Putnam County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4112 8933 4110 8935 4110 8918 4106 8918
      4107 8944 4112 8944 4115 8933
TIME...MOT...LOC 0709Z 269DEG 23KT 4109 8939

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Erwin
Special weather statement, Feb 22, 1:28 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Lincoln IL
128 AM CST Thu Feb 22 2024

ILZ030-220745-
Marshall-
128 AM CST Thu Feb 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARSHALL COUNTY
THROUGH 145 AM CST...

At 127 AM CST, Doppler radar was tracking a strong thunderstorm over
Toluca, or 12 miles east of Lacon, moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Toluca, Wenona, and La Rose.

This includes Interstate 39 between mile markers 32 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4097 8905 4097 8923 4101 8925 4111 8905
TIME...MOT...LOC 0727Z 250DEG 25KT 4100 8917

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

37
Special weather statement, Feb 22, 1:46 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Lincoln IL
146 AM CST Thu Feb 22 2024

ILZ027-220800-
Knox-
146 AM CST Thu Feb 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KNOX COUNTY THROUGH
200 AM CST...

At 146 AM CST, Doppler radar was tracking a strong thunderstorm near
London Mills, or 12 miles south of Galesburg, moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Abingdon, Maquon, Gilson, and Delong.

This includes Interstate 74 between mile markers 59 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4072 9040 4086 9041 4091 9010 4072 9008
TIME...MOT...LOC 0746Z 264DEG 32KT 4078 9030

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

37
Special weather statement, Feb 22, 1:58 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
158 AM CST Thu Feb 22 2024

ILZ027-029-036-220815-
Peoria-Knox-Fulton-
158 AM CST Thu Feb 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL FULTON...
SOUTHEASTERN KNOX AND WEST CENTRAL PEORIA COUNTIES THROUGH 215 AM
CST...

At 158 AM CST, Doppler radar was tracking a strong thunderstorm over
Maquon, or 14 miles southeast of Galesburg, moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Farmington, Elmwood, Yates City, London Mills, Maquon, Gilson, and
Middle Grove.

This includes Interstate 74 between mile markers 62 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4067 9027 4086 9023 4091 8995 4063 8998
TIME...MOT...LOC 0758Z 268DEG 29KT 4079 9019

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

37
Special weather statement, Feb 22, 2:14 AM CST, 1 minute before
Special Weather Statement
National Weather Service Lincoln IL
214 AM CST Thu Feb 22 2024

ILZ027-029-036-220830-
Peoria-Knox-Fulton-
214 AM CST Thu Feb 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FULTON...
SOUTHEASTERN KNOX AND SOUTHWESTERN PEORIA COUNTIES THROUGH 230 AM
CST...

At 214 AM CST, Doppler radar was tracking a strong thunderstorm over
Farmington, or 8 miles north of Canton, moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Farmington, Trivoli, Norris, and Middle Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4064 9012 4071 9010 4078 8983 4057 8983
TIME...MOT...LOC 0814Z 269DEG 31KT 4069 9004

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

37

The radar

The Lincoln radar (KILX), 91 km away, was scanning. The volume nearest the first event began at 08:15 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Knox

When
February 22, 2:15 AM CST to 2:20 AM CST
Where
Knox County, Yates City
Measured
0.75 in hail
Reported by
Public
Coordinates
40.780, -90.020

Hail, Tazewell

When
February 22, 2:55 AM CST to 3:00 AM CST
Where
Tazewell County, 1 mi W of Marquette Hgts
Measured
1 in hail
Reported by
Public
Coordinates
40.620, -89.619

Hail, Tazewell

When
February 22, 2:57 AM CST to 3:02 AM CST
Where
Tazewell County, Marquette Hgts
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.620, -89.600

Hail, Tazewell

When
February 22, 2:58 AM CST to 3:03 AM CST
Where
Tazewell County, 2 mi E of Creve Coeur
Measured
1.25 in hail
Reported by
Public
Coordinates
40.650, -89.542

Hail, Tazewell

When
February 22, 3:03 AM CST to 3:08 AM CST
Where
Tazewell County, 1 mi SSW of Morton
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.607, -89.457

Hail, Tazewell

When
February 22, 3:31 AM CST to 3:36 AM CST
Where
Tazewell County, 3.34 mi SE of Deer Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
40.600, -89.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154939, 1154940, 1154941, 1154942, 1154943, 1154944.